Alert archive / Minnesota / High Wind Warnings in 2025

High Wind Warning 2, NWS Duluth, MN

May 20, 2025Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this high wind warning at May 20, 2025, 9:59 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at May 20, 2025, 12:00 PM CDT. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 2025, 9:59 AM CDT (14:59 UTC)
In effect from
May 20, 2025, 12:00 PM CDT
Expired
May 20, 2025, 5:47 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 12:18 PM CDTNON-TSTM WND GST 524 Ne Hermantown, MNASOS station KDLH Duluth International Airport.
May 20, 12:55 PM CDTNON-TSTM WND GST 532 Ssw Proctor, MNMesonet station MN080 I-35 - Thompson Hill - Mp 247.
May 20, 4:04 PM CDTNON-TSTM WND DMG2 E Hermantown, MNTree down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

988 
WWUS73 KDLH 201459
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
959 AM CDT Tue May 20 2025

MNZ037-202300-
/O.UPG.KDLH.WI.Y.0013.000000T0000Z-250521T0600Z/
/O.NEW.KDLH.HW.W.0002.250520T1700Z-250520T2300Z/
Carlton and South St. Louis-
Including the cities of Duluth
959 AM CDT Tue May 20 2025

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...East winds 20 to 25 mph with gusts up to 55 mph expected.

* WHERE...Carlton and South St. Louis Counties. This includes the 
  Tribal Lands of the Fond du Lac Band.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds expected near Lake Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

WIZ001-202300-
/O.UPG.KDLH.WI.Y.0013.250520T1500Z-250521T0600Z/
/O.NEW.KDLH.HW.W.0002.250520T1700Z-250520T2300Z/
Douglas-
Including the cities of Superior
959 AM CDT Tue May 20 2025

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Douglas County. 

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds expected near Lake Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MNZ012-019-210300-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-250521T0600Z/
Northern Cook and Lake-Central St. Louis-
Including the cities of Isabella and Hibbing
959 AM CDT Tue May 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...East winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...Central St. Louis and Northern Cook and Lake Counties. 
  This includes the Tribal Lands of the Bois Forte Band, Lake 
  Vermilion area. This also includes the Boundary Waters eastern and 
  central area.

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ020-210300-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-250521T0600Z/
Southern Lake-
Including the cities of Silver Bay and Two Harbors
959 AM CDT Tue May 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...East winds 15 to 25 mph with local gusts up to 50 mph.

* WHERE...Southern Lake County. 

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds expected near Lake Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ021-210300-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-250521T0600Z/
Southern Cook-
Including the cities of Grand Marais
959 AM CDT Tue May 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Southern Cook County. This includes the Tribal Lands of 
  the Grand Portage Reservation.

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds expected near Lake Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WIZ002-210300-
/O.CON.KDLH.WI.Y.0013.250520T1500Z-250521T0600Z/
Bayfield-
Including the cities of Bayfield and Washburn
959 AM CDT Tue May 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Bayfield County. This includes the Tribal Lands of the Red 
  Cliff Band. Other locations including the Apostle Islands National 
  Lakeshore.

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds expected near Lake Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information on Northland weather, visit www.weather.
gov/duluth

Wolfe
1 follow-up statement
418 
WWUS73 KDLH 202247
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
547 PM CDT Tue May 20 2025

MNZ037-WIZ001-210600-
/O.CAN.KDLH.HW.W.0002.000000T0000Z-250520T2300Z/
/O.EXB.KDLH.WI.Y.0013.250520T2300Z-250521T0600Z/
Carlton and South St. Louis-Douglas-
Including the cities of Superior and Duluth
547 PM CDT Tue May 20 2025

...WIND ADVISORY IN EFFECT UNTIL 1 AM CDT WEDNESDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 15 to 25 mph with gusts of 35 to 45 mph expected.

* WHERE...In Minnesota, Carlton and South St. Louis Counties. In 
  Wisconsin, Douglas County. This includes the Tribal Lands of the 
  Fond du Lac Band.

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds expected near Lake Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ012-019-210600-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-250521T0600Z/
Northern Cook and Lake-Central St. Louis-
Including the cities of Isabella and Hibbing
547 PM CDT Tue May 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...East winds 10 to 20 mph with gusts of 35 to 45 mph expected.

* WHERE...Central St. Louis and Northern Cook and Lake Counties. 
  This includes the Tribal Lands of the Bois Forte Band, Lake 
  Vermilion area. This also includes the Boundary Waters eastern and 
  central area.

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ020-210600-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-250521T0600Z/
Southern Lake-
Including the cities of Silver Bay and Two Harbors
547 PM CDT Tue May 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...East winds 15 to 25 mph with gusts of 35 to 45 mph.

* WHERE...Southern Lake County. 

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds expected near Lake Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ021-210600-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-250521T0600Z/
Southern Cook-
Including the cities of Grand Marais
547 PM CDT Tue May 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...East winds 15 to 20 mph with gusts of 35 to 45 mph expected.

* WHERE...Southern Cook County. This includes the Tribal Lands of 
  the Grand Portage Reservation.

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds expected near Lake Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WIZ002-210600-
/O.CON.KDLH.WI.Y.0013.000000T0000Z-250521T0600Z/
Bayfield-
Including the cities of Bayfield and Washburn
547 PM CDT Tue May 20 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...East winds 10 to 20 mph with gusts of 35 to 45 mph.

* WHERE...Bayfield County. This includes the Tribal Lands of the Red 
  Cliff Band. Other locations including the Apostle Islands National 
  Lakeshore.

* WHEN...Until 1 AM CDT Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Strongest winds expected near Lake Superior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For more information on Northland weather, visit www.weather.
gov/duluth

Rothstein

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this high wind warning went out at May 20, 6:55 AM CDT, 3 hours 4 minutes earlier. Its key messages:

  • Light rain will continue across the south through this afternoon, while dry air sets up across the north. Light rain will pivot to the northeast tonight, with light rainfall possible as far north as the Twin Ports.
  • Very strong east winds continue through today, and a Wind Advisory remains in effect for portions of the Northland. Dry conditions across north central MN and portions of northwest WI will lead to critical fire weather conditions.
  • Warming trend expected through the week with chilly overnights and frost potential.
Area forecast discussion, May 20, 6:55 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
655 AM CDT Tue May 20 2025

.KEY MESSAGES...

- Light rain will continue across the south through this
  afternoon, while dry air sets up across the north. Light rain
  will pivot to the northeast tonight, with light rainfall
  possible as far north as the Twin Ports.

- Very strong east winds continue through today, and a Wind
  Advisory remains in effect for portions of the Northland. Dry
  conditions across north central MN and portions of northwest
  WI will lead to critical fire weather conditions.

- Warming trend expected through the week with chilly overnights
  and frost potential.

&&

.DISCUSSION...
Issued at 335 AM CDT Tue May 20 2025

A low pressure system moves out of the Central Plains today and
pivots toward Lake Michigan as it crosses into the Ohio River
Valley. Moisture will advect into the Northland with a band of
light rainfall expected to continue across portions of the
southwest today. Meanwhile, surface high pressure pushes back to
the west over Hudson Bay and Ontario, advecting drier air into
the northern Great Lakes. This drier air will allow for minimum
RH values to fall below 20 percent across the Arrowhead westward
north of US 2. Drier air will also advect into portions of
northwest Wisconsin, where minimum RH values will fall to 20-25
percent this afternoon, east of a line from Ashland to Hayward.

Between low pressure to our south and high pressure to our
northeast, a tightened pressure gradient will maintain strong
east to northeast winds through tonight. Winds of 15-25mph and
gusts up to 40-45mph are expected across most of the Northland,
with higher gusts possible close to the shores of western Lake
Superior. The combination of dry air and winds will lead to
critical fire weather conditions across portions of northeast
MN, and near critical fire weather conditions across portions of
northwest Wisconsin.

As the low pressure system to our south pivots later today and
a low level jet intensifies, expect a band of light rainfall to
expand northward and eastward further into the Northland and
across northwest Wisconsin. This added lift and moisture will
help push light rainfall as far north as the Twin Ports and with
lower chances from Grand Rapids to Hibbing. However, drier air
across the north will prevent much accumulation on the northern
side of the rain shield. Rainfall amounts through tonight will
range from 1.0 inch or more from Brainerd Lakes to Pine City to
Siren. Amounts north of this line will taper off to a less than
0.10 inch from Spring Lake to Hibbing to Bayfield.

The low pressure system will pull eastward away from the area
with a second closed low retrograding across southeast Canada.
This will reinforce drier air across the area, with slightly
cooler air advecting into the northeast Arrowhead. Sunny skies
will allow afternoon temps to warm through the week, with chilly
mornings. Patchy frost is possible Thursday and Friday
mornings.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 655 AM CDT Tue May 20 2025

The main concern for aviation will continue to be strong
easterly winds through the forecast period. The strongest winds
will be near Lake Superior, where gusts up to 40kts are
possible at DLH. Elsewhere, gusts of 25-35kts will be common.
Winds diminish slightly this evening. Low level wind shear will
be possible tonight depending on just how much surface winds
decrease.

An axis of light to moderate rainfall stretches from the Red
River Valley southeastward through central and southern MN and
into western WI. The northern extent of this rain area reaches
the Brainerd Lakes area eastward to the I-35 corridor and the
Hinckley area. Drier air will spread into north central and
northeast MN today, keeping this axis of rain across western
portions of the forecast area and mainly impacting on BRD
through at least mid afternoon. Occasional drops to MVFR vis
and/or cigs are possible within this rain area.

The axis of rain will gradually pivot to a more west to east
orientation this afternoon, with light rain spreading northward,
as far north as DLH, and less likely at HIB. As light rain
continues after 00Z, MVFR conditions are possible with
occasional cig drops and/or vis drops in heavier rain showers.
IFR cigs are possible at BRD.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 335 AM CDT Tue May 20 2025

Strong northeast winds continue through early Wednesday morning.
After a brief period of weaker winds this morning, expect
speeds to increase after sunrise and continue through today.
Gales are expected across all of Western Lake Superior. Some
occasional storm force gusts could be possible at the head of
the lakes today. Winds should decrease into and through the day
Wednesday, turning northerly and calming down into Thursday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Red Flag Warning from noon today to 9 PM CDT this evening for
     MNZ010>012-018-019-026.
     Wind Advisory until 1 AM CDT Wednesday for MNZ012-019>021-037.
WI...Wind Advisory from 10 AM this morning to 1 AM CDT Wednesday
     for WIZ001-002.
MARINE...Small Craft Advisory until 7 AM CDT this morning for LSZ121-
     140>142-147.
     Gale Warning until 1 AM CDT Wednesday for LSZ121-140>142-147.
     Gale Warning until 1 AM CDT Wednesday for LSZ143>146-148-150.

&&

DISCUSSION...HA
AVIATION...HA
MARINE...HA
Hazardous weather outlook, May 20, 4:03 AM CDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
403 AM CDT Tue May 20 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-210915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
403 AM CDT Tue May 20 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Strong east to northeast winds are expected around western Lake
Superior and into the Arrowhead and Douglas and Bayfield counties.
Wind gusts from 40 to 50 mph are expected at times. The strongest
winds will be this afternoon and early evening near the Twin
Ports. A Wind Advisory is in effect where the strongest winds are
expected.

Low relative humidity and strong winds will create critical fire
weather conditions this afternoon and evening across portions of
northeast Minnesota, generally north of US-2, including the
Arrowhead.

Near-critical fire weather conditions are forecast over portions
of northwest Wisconsin this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near-critical fire weather conditions are possible again on
Wednesday, particularly for northeast Minnesota, due to continued
dry and breezy conditions.

Strong northeast winds will increase the threat of rip currents
Wednesday near the Twin Ports, including the beaches of Duluth and
Superior.

Overnight low temperatures in the middle to lower 30s are
forecast over portions of the Northland each morning from Thursday
through Saturday and again Monday. The cold temperatures may lead
to frost damage in sensitive outdoor plants.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-210915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
403 AM CDT Tue May 20 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Northeast winds will strengthen today and will be 20 to 35 knots
with gusts of 30 to 45 knots this afternoon. There is a 20 percent
chance of a few storm-force gusts to 50 knots in the southwest
arm of Lake Superior. Wave heights will build to 8 to 17 feet. A
few waves to 22 feet are possible. Gale Warnings and Small Craft
Advisories are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northeast winds will gradually diminish Wednesday afternoon and
evening. Waves will subside during that time as well. Conditions
will remain hazardous through the evening.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:18 AM CDTRed Flag WarningDLHCook, Itasca, Koochiching, Lake, Saint Louis18 hr
May 20, 10:04 AM CDTStorm WarningDLH8 hr

Nearby

High Wind Warnings in Minnesota, 2025High Wind Warnings in Wisconsin, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.